Alert archive / Indiana / Flash Flood Warnings in 2013
Flash Flood Warning 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 16, 2013, 10:39 AM EDT for Daviess County, Knox County, Martin County, Indiana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2013, 10:39 AM EDT (14:39 UTC)
- Expired
- May 16, 2013, 4:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Knox County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 43 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 11:27 AM EDT | FLASH FLOOD | Washington, IN | WATER OVER US HIGHWAY 50 EAST OF WASHINGTON AND ALSO STATE ROAD 57 SOUTH OF WASHINGTON. |
| May 16, 11:28 AM EDT | RAIN | 4 E Vincennes, IN | STORM TOTAL THUS FAR...STILL RAINING. |
| May 16, 2:11 PM EDT | HEAVY RAIN 1.46 | 4 E Vincennes, IN | TOTAL RAINFALL THUS FAR. SOME PONDING OF WATER BUT NO FLOODING OBSERVED AT OBSERVERS LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131
WGUS53 KIND 161439
FFWIND
INC027-083-101-162030-
/O.NEW.KIND.FF.W.0003.130516T1439Z-130516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1039 AM EDT THU MAY 16 2013
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS COUNTY IN SOUTHWEST INDIANA...
MARTIN COUNTY IN SOUTHWEST INDIANA...
SOUTHERN KNOX COUNTY IN SOUTHWEST INDIANA...
* UNTIL 430 PM EDT
* AT 1036 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES UP TO 2 INCHES OF RAINFALL IN SOME
LOCATIONS AND AN ADDITIONAL INCH OF RAIN IS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
VINCENNES...SHOALS AND WASHINGTON.
LAW ENFORCEMENT REPORTED VISIBILITY OF 100 FEET IN MONROE CITY DUE
TO THE VERY HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3848 8774 3851 8765 3855 8767 3864 8763
3869 8753 3873 8751 3879 8669 3852 8668
3850 8706 3853 8710 3851 8715 3855 8719
3850 8730 3854 8735 3851 8738 3854 8740
3849 8749 3849 8757 3844 8760 3842 8775
$$
DRT3 follow-up statements
859
WGUS73 KIND 161539
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1139 AM EDT THU MAY 16 2013
INC027-083-101-162030-
/O.CON.KIND.FF.W.0003.000000T0000Z-130516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-KNOX-MARTIN-
1139 AM EDT THU MAY 16 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAVIESS...SOUTHERN KNOX
AND MARTIN COUNTIES UNTIL 430 PM EDT...
AT 1133 AM EDT...DAVIESS COUNTY LAW ENFORCEMENT REPORTED FLOODING OF
US HIGHWAY 50 EAST OF WASHINGTON AND STATE ROAD 57 SOUTH OF
WASHINGTON.
RAINFALL OF 0.85 INCHES WAS REPORTED IN VINCENNES BY A WEATHER
OBSERVER. ONE INCH OF RAIN WAS MEASURED BY AN AUTOMATED WEATHER
STATION IN WASHINGTON. RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL
AT SOME LOCATIONS IN DAVIESS COUNTY.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING
INCLUDE...VINCENNES...SHOALS AND WASHINGTON AND ALSO SMOTHERS CREEK
EAST OF PLAINVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3848 8774 3851 8765 3855 8767 3864 8763
3869 8753 3873 8751 3879 8669 3852 8668
3850 8706 3853 8710 3851 8715 3855 8719
3850 8730 3854 8735 3851 8738 3854 8740
3849 8749 3849 8757 3844 8760 3842 8775
$$
DRT537
WGUS73 KIND 161731
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
131 PM EDT THU MAY 16 2013
INC027-083-101-162030-
/O.CON.KIND.FF.W.0003.000000T0000Z-130516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-KNOX-MARTIN-
131 PM EDT THU MAY 16 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DAVIESS...SOUTHERN KNOX
AND MARTIN COUNTIES UNTIL 430 PM EDT...
AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
ESTIMATES UP TO 2 INCHES OF RAINFALL IN SOME LOCATIONS AND AN
ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
VINCENNES...SHOALS AND WASHINGTON.
LAW ENFORCEMENT REPORTED VISIBILITY OF 100 FEET IN MONROE CITY
EARLIER DUE TO THE VERY HEAVY RAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3848 8774 3851 8765 3855 8767 3864 8763
3869 8753 3873 8751 3879 8669 3852 8668
3850 8706 3853 8710 3851 8715 3855 8719
3850 8730 3854 8735 3851 8738 3854 8740
3849 8749 3849 8757 3844 8760 3842 8775
$$
TDUD221
WGUS73 KIND 162034
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT THU MAY 16 2013
INC027-083-101-162049-
/O.EXP.KIND.FF.W.0003.000000T0000Z-130516T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-KNOX-MARTIN-
434 PM EDT THU MAY 16 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DAVIESS...SOUTHERN
KNOX AND MARTIN COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3848 8774 3851 8765 3855 8767 3864 8763
3869 8753 3873 8751 3879 8669 3852 8668
3850 8706 3853 8710 3851 8715 3855 8719
3850 8730 3854 8735 3851 8738 3854 8740
3849 8749 3849 8757 3844 8760 3842 8775
$$
50What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 16, 10:30 AM EDT, 9 minutes earlier.
Area forecast discussion, May 16, 10:30 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1030 AM EDT THU MAY 16 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 416 AM EDT THU MAY 16 2013 WEAK UPPER WAVES MOVING ALONG A STALLED FRONTAL BOUNDARY WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL INDIANA FOR THE NEXT SEVERAL DAYS. ABOVE NORMAL TEMPERATURES WILL REMAIN IN PLACE DURING THIS TIME. && .NEAR TERM /THIS AFTERNOON/... ISSUED AT 928 AM EDT THU MAY 16 2013 SURFACE ANALYSIS LATE THIS MORNING SHOWS AND STATIONARY BOUNDARY STRETCHING FROM NORTH OF TERRE HAUTE TO NORTH OF INDIANAPOLIS TO NEAR NEW CASTLE. SHOWERS WERE LINGERING ALONG THE NORTH SIDE OF THAT BOUNDARY WHILE MORE SHOWERS AND THUNDERSTORMS WERE DEVELOPING ON THE WARMER AND MORE MOIST SOUTHERLY SIDE OF THE BOUNDARY. FORECAST SOUNDINGS INDICATE STEEP LAPSE RATES TODAY WITH EASILY REACHABLE CONVECTIVE TEMPERATURES IN THE LOWER 70S. FORECAST SOUNDINGS SHOW CAPE OF 1K-2K AVAILABLE ALSO. THUS HAVE INCREASE POPS IN SEVERAL AREAS THIS MORNING BASED UPON RECENT RADAR TRENDS. ADDITIONAL UPDATES MAY BE NEED SOON SHOULD COVERAGE CONTINUE TO EXPAND...WHICH SEEMS LIKELY. ONGOING TEMP FORECAST APPEARS IN GOOD SHAPE AND ONLY MINOR CHANGES MADE THERE. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... ISSUED AT 416 AM EDT THU MAY 16 2013 FORECAST FOCUS IS ON THUNDERSTORM CHANCES THROUGH THE PERIOD. WITH THE FRONT STALLED NEAR THE AREA AND VARIOUS WAVES MOVING ALONG IT KEPT CHANCES GOING THROUGH THE SHORT TERM. WITH THESE WAVES COMING OUT OF AN UPPER LOW TO THE SOUTHWEST TRENDED THE HIGHEST POPS IN THE SOUTH CLOSEST TO THE ENHANCED FORCING. GENERALLY USED A GUIDANCE AVERAGE FOR POPS WHICH TRENDED LOWER AT NIGHT WITH LOSS OF HEATING. ALSO TRENDED LOWER FOR SATURDAY NIGHT WITH THE BOUNDARY MOVING OUT OF THE AREA AND UPPER RIDGING MOVING IN MOMENTARILY. FOR TEMPERATURES THOUGHT A GUIDANCE CONSENSUS WORKED WELL FOR A RELATIVELY UNCHANGING AIRMASS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ISSUED AT 416 AM EDT THU MAY 16 2013 A WARM MOIST AIRMASS WILL BE ACROSS THE REGION AT LEAST UNTIL THE MIDDLE OF NEXT WEEK. MODELS INDICATE A WEAK UPPER DISTURBANCE OVER KENTUCKY AT THE START OF THE LONG TERM. MEANWHILE AN UPPER RIDGE WILL ALSO BE ACROSS THE REGION AT THE START OF THE LONG TERM. EXPECT ONLY SLIGHT CHANCE OF THUNDERSTORMS AT BEST SUNDAY WITH POSSIBLE CHANCE FAR SOUTHEAST. SUNDAY NIGHT SHOULD BE DRY AS WE WILL BE BETWEEN SYSTEMS AND AN UPPER RIDGE WILL BE OVERHEAD. AN UPPER TROUGH OVER THE NORTHERN PLAINS WILL MOVE TO THE GREAT LAKES AND MID MISSISSIPPI VALLEY BY THE MIDDLE OF NEXT WEEK. A COLD FRONT OVER THE PLAINS MONDAY WILL MOVE TO OUR REGION MONDAY NIGHT AND TO OHIO BY DAY 7. RAIN CHANCES WILL INCREASE TO LIKELY CATEGORY BY TUESDAY WHICH GOES WELL TO ALL BLEND POPS. CONCERNING TEMPERATURES WILL GO CLOSER TO WARMER MEX MOS SUNDAY AND MONDAY GIVEN THE WARM AIRMASS ACROSS OUR REGION AND THE UPPER RIDGE ACROSS OUR REGION EARLY IN THE EXTENDED. I SUSPECT THERE MAY BE TOO MUCH WEIGHTING TOWARDS CLIMATOLOGY IN THIS PATTERN. TEMPERATURES WILL COOL OFF SOME TUESDAY WITH MORE CLOUDS AND BETTER CHANCE OF PRECIP AND EVEN MORE WEDNESDAY AS COOLER AIR MOVES IN. HOWEVER ALL BLEND TEMPERATURES MAY STILL BE A BIT TOO COOL. && .AVIATION /DISCUSSION FOR THE 161500Z KIND TAF UPDATE/... ISSUED AT 1030 AM EDT THU MAY 16 2013 EVOLUTION OF CONVECTIVE POTENTIAL IN THE VICINITY OF KIND FOR THE REST OF THE DAY STILL A LITTLE MURKY. APPEARS THE MOST LIKELY SCENARIO BASED ON RECENT MODEL DATA WILL BE DEVELOPMENT EITHER NEAR THE FRONTAL ZONE NORTH OF KIND OR ON OUTFLOW BOUNDARIES THAT MAY MOVE UP FROM THE CONVECTION OVER SOUTHWEST INDIANA. SURFACE INSTABILITY AXIS CURRENTLY LOCATED OVER CENTRAL INDIANA. IN EITHER INSTANCE...THIS DEVELOPMENT WOULD STILL BE A FEW HOURS AWAY BASED ON CONVECTIVE TEMPERATURES. NO SIGNIFICANT CHANGES MADE AT THIS TIME. PREVIOUS DISCUSSION FOLLOWS. LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP BY MIDDAY ALONG A DIFFUSE FRONTAL BOUNDARY CURRENTLY OVER NORTHERN PORTIONS OF CENTRAL INDIANA. THIS FRONT WILL STALL OVER SOUTHERN PORTIONS OF CENTRAL INDIANA BY THIS AFTERNOON AND TONIGHT. BECAUSE OF SCATTERED NATURE OF THUNDERSTORMS WILL MENTION VCTS KIND...KHUF AND KBMG TAFS FROM ABOUT 17Z TO 01Z. FRONT MAY BE FAR ENOUGH SOUTH TO LEAVE OUT MENTION OF VCTS AT KLAF AS CHANCES WILL BE LESS THERE. EVEN WITH SCATTERED THUNDERSTORMS...CONDITIONS WILL REMAIN MOSTLY VFR UNTIL 09Z FRIDAY. WITH LOSS OF DAYTIME HEATING THUNDERSTORMS WILL DIMINISH THIS EVENING. AREAS OF MVFR FOG MAY DEVELOP TOWARDS FRIDAY MORNING. WINDS WILL BE 8 KNOTS OR LESS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...PUMA SHORT TERM...CP LONG TERM....JH AVIATION...JH/JAS VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 16, 5:55 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 555 AM EDT THU MAY 16 2013 INZ021-028>031-035>049-051>057-060>065-067>072-171000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 555 AM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: CHANCES FOR THUNDERSTORMS. HAZARDS: LIGHTNING...GUSTY WINDS...AND SMALL HAIL. TIMING: TODAY AND TONIGHT...WITH THE BEST CHANCES THIS AFTERNOON. DISCUSSION: AN UPPER WAVE WILL MOVE ALONG A STALLED FRONT BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE FRIDAY INTO WEDNESDAY. WE ARE NOT EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME. LIGHTNING...GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH ANY THUNDERSTORM. DISCUSSION: A SERIES OF WEAK DISTURBANCES WILL MOVE ALONG A FRONT STALLED ACROSS OUR REGION TO KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
In the hours before
Special weather statement, May 16, 10:21 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1021 AM EDT THU MAY 16 2013 INZ067>069-161515- DAVIESS-KNOX-MARTIN- 1021 AM EDT THU MAY 16 2013 AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS FROM NEAR VINCENNES TO NEAR SHOALS AND ALONG THE EAST FORK WHITE RIVER. THESE STORMS WERE MOVING EAST AT 25 MPH. SOME STORMS HAVE PRODUCED UP TO AN INCH OF RAIN IN HEAVY DOWNPOURS SO LOCALIZED FLOODING OF ROADS IS POSSIBLE. STRONGER STORMS MAY CONTAIN HAIL TO MARBLE SIZE. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRT
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:15 AM EDT | Special Weather Statement | IND | Daviess, Knox | 45 min |
| May 16, 11:19 AM EDT | Special Weather Statement | IND | Lawrence | 41 min |
Nearby
Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.